We all know that a little over-the-counter (OTC) pain medication can be just what the doctor ordered for minor aches, pains or to help combat the symptoms of a nasty flu. Most adults, however, also realize that medications can be dangerous. No, I am not talking about the blast from the past news stories about medications that have been tampered with (…though it is weird that the Unabomber, Ted Kaczynski, is back in the news as one possible suspect in the Tylenol poisonings that killed people in the Chicago area in 1982). My focus today is on the danger involved with overdoses of commonly used pain medication. In particular, the risk of accidentally overdosing children on OTC pain relievers such as Tylenol.
There has been quite a bit of focus recently on the possible changes to Tylenol and other acetaminophen containing drugs for children. These are not formula changes and they have nothing to do with the myriad of Tylenol recalls over the past couple of years. Currently, the basic concern is that overdoses of this common medication accounts for a fairly sizeable number of poisoning cases, which can be very serious since overdose can cause liver damage to children. An AP article reports that:
Dosing errors with children’s acetaminophen products accounted for 2.8 percent, or 7,500, of the 270,165 emergencies reported to poison centers last year, according to the American Association of Poison Control Centers.
Overdoses can be caused by parents not reading the label, misinterpreting the dosing instructions or using a spoon or other container instead of the cup included with the product.
These overdose situations most often occur in children under 2 years old.
When I read this, I was not surprised. Currently acetaminophen for children, Tylenol and other brands, come in two different concentrations. Most commonly one is labeled “Children’s” and the other “Infant’s.” Each of these medications include on the outside packaging a confusing little matrix that details the correct dosage for a child of a particular age or weight range. The correct dosing for your child’s age and weight may not be the same if you have a child that is particularly large or small for their age. Additionally, if you have both children’s and infant’s acetaminophen products in your home, you must be careful to provide the correct dosing for the correct concentration. This does not even get into the differences in dosing between the liquid medicine and the tablets. Finally, the box does not provide dosing information for children less than two years of age. The dosing instruction for children under 24 months is “ask your doctor.” So, how many of you are going to make that phone call?
The harsh realities of parenting and sick kids
My children are both young; the youngest is now a little past her second birthday. In the last few years, we have had both infant and children medication in the house, liquid and tablets, and I have been very careful to make sure to double-check myself if I ever have to medicate either child to make sure that I am reading the correct dosing matrix for the correct concentration and for the correct child. More often than not, I have found that children need medication when their parents are tired. As parents know – children frequently get sick in the middle of the night and when children in the house are sick nobody in the household sleeps well. I always try to take this into account to avoid dosing errors. However, this can be confusing particularly when children are little.
When my children were very little, I used to ask the doctor at each appointment what would be the correct Tylenol dose for their current weight. I did not foresee having to use that information, but I wanted to make sure that I knew the correct amount in case I was caught with a sick child in the middle of the night. If it had been a while since my child was weighed, I would sometimes have to call for dosing information. Additionally, I found that it was nearly impossible to dose a child properly using the little cups included with the medication. However, the medicine packaging clearly states that you are only to dose using the enclosed cup. I found that my ability to dose the correct amount of medication was much improved when I used a syringe style dropper.
The FDA steps in – finally!
Well, apparently, I have not been alone in my concerns. The FDA panel that met last week, has made some recommendations that may improve some of these problems in the future and lessen the chances that children will receive too much medication. According to the AP article, the following recommendations have been voted on and will be recommended to the FDA:
- Dosing instructions should be added for children younger than 2 years old
- Dosing instructions should be provided based on a child’s weight (rather than the focus being on a child’s age)
- Limiting cup measurements to milliliters (rather than both teaspoons and milliliters…one of many things that make the current measurement cups confusing)
- Mandating a single dosage for children’s solid acetaminophen tablets
Infant Tylenol (and other acetaminophen products) a thing of the past
Relatedly, the article mentioned that the Consumer Healthcare Products Association, which includes the makers of Tylenol and many other acetaminophen producers, agreed to voluntarily stop producing infant drops. This decision means that a day may be coming soon when there would only be one concentration available of children’s acetaminophen.
Some tips and tricks to avoid overdosing your child
If infant acetaminophen is eliminated and children’s acetaminophen is sold with the changed dosing instructions, I think that parents and other caregivers will find it much easier to provide children with the correct amount of medication. However, I would still recommend taking the following steps to protect your children:
- Keep all medications, including children’s acetaminophen, in a locked closet or other locked secure location away from children.
- Do not forget to re-secure medication, even when children are sick, so that children are not accidentally able to overdose (when using medicine frequently the temptation to leave it accessible should not overcome the safety element of keeping it away from little hands).
- Keep a list of the current weight of each child in the house available with the medications so that a caregiver (or tired parent) knows the weight of each child to be able to refer to the dosing chart when needed.
- Use a clearly marked cup or syringe that is specifically for medicine to dose your child – do not use a household spoon or other imprecise measuring tool.
- If in doubt on dosing, call the pediatrician to be sure – do not guess!
- When multiple people will be caring for a sick child (or if you are tired), make sure that you note down the time of each dose of medication to ensure proper timing between doses to avoid accidental overdose.
- Read the ingredients on any medication carefully to ensure that you do not give your child multiple medications containing the same ingredient – acetaminophen is sometimes added to other medications in combination drugs.
The best advice
Obviously, since I am not a doctor, you should check with your pediatrician if you have any questions about what the correct method is for providing medication to your child, but these tips will hopefully help eliminate some of the more common medication errors in your home.
Do you have other tips to share? What about the recommended changes, do you think that additional changes are needed? Do you use fever-reducing medications in your child if your child is not displaying other symptoms, or do you allow the fever to do its work its way out?